A patient with suspected tricyclic antidepressant overdose has a widened QRS of 140 ms and a seizure. Which drug is indicated for the cardiac toxicity?
Answer and explanation
Correct answer: D. Intravenous sodium bicarbonate
- Step 1: Widened QRS marks sodium channel blockade.
- Step 2: Sodium bicarbonate treats QRS widening and arrhythmia from TCA toxicity.
Answer
Intravenous sodium bicarbonate.
Why not the others: Intravenous amiodarone 300 mg as an initial bolus: Amiodarone also blocks channels and can worsen the toxicity. Intravenous digoxin-specific antibody fragments as an initial bolus: Digoxin antibody fragments treat digoxin toxicity only. Intravenous flumazenil 500 micrograms as an initial bolus: Flumazenil lowers the seizure threshold and is for benzodiazepines.
Practise more Cardiovascular, neurological and metabolic emergencies.
Free questions with an explanation for every one, and full timed PLAB 1 (GMC, international medical graduates) mock tests.
More Cardiovascular, neurological and metabolic emergencies questions
- A 58-year-old man has chest pain and ST elevation in leads II, III and aVF 90 minutes after onset. A PCI centre can deliver primary PCI with…
- A 66-year-old woman has a regular narrow-complex tachycardia at 180 per minute and is haemodynamically stable. Modified Valsalva has failed.…
- A 72-year-old man has a heart rate of 38 per minute, blood pressure of 80/50 mmHg and new confusion. He is not in cardiac arrest. What is th…
- A 55-year-old man has a broad-complex tachycardia at 190 per minute, blood pressure 70/40 mmHg and reduced consciousness. What is the immedi…
- A 66-year-old woman has sudden left arm weakness and facial droop that began 2 hours ago. CT head shows no haemorrhage and she has no contra…
- A 59-year-old man was last seen well 14 hours ago and now has aphasia and right hemiparesis. CT angiography shows a left middle cerebral art…